[Skip to Content]
[Skip to Content Landing]
Article
May 21, 1932

SKIN ERUPTIONS FROM BISMUTH THERAPY IN SYPHILIS

Author Affiliations

CHICAGO

From the Department of Dermatology, Rush Medical College.

JAMA. 1932;98(21):1798-1801. doi:10.1001/jama.1932.02730470020008
Abstract

With the increasing use of bismuth compounds in the treatment of syphilis, various skin eruptions due to the drug have been observed. A few examples are recorded in the American literature and a larger number are reported by foreign writers.

Among the acute types of eruptions described are the erythrodermatous and exfoliative,1 scarlatiniform,2 hemorrhagic,3 urticarial4 and those resembling erythema multiforme.5 Both Lehner6 and Boas1 have reported herpes zoster at the site of a bismuth injection.

The chronic forms observed were the eczematous and maculosquamous.7

During the past three years, approximately 25,000 intramuscular bismuth injections have been given at the Central Free Dispensary of Rush Medical College. Twenty-two cases of bismuth eruption occurred during this time. The diagnosis was established in most of the patients by (1) development of the eruption during the administration of bismuth; (2) subsidence of the rash on discontinuing

First Page Preview View Large
First page PDF preview
First page PDF preview
×